Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 38, NWS Shreveport, LA

May 2, 2009Bowie County, Texas; Little River County, Arkansas

NWS Shreveport, LA issued this tornado warning at May 2, 2009, 4:41 PM CDT for Bowie County, Texas; Little River County, Arkansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2009, 4:41 PM CDT (21:41 UTC)
Expired
May 2, 2009, 5:45 PM CDT
In force
64 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Little River County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 131 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:17 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 022141
TORSHV
ARC081-TXC037-022245-
/O.NEW.KSHV.TO.W.0038.090502T2141Z-090502T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 PM CDT SAT MAY 2 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BOWIE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF NEW BOSTON...
  SOUTHWESTERN LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 545 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  NEW BOSTON...OR 8 MILES NORTHWEST OF SIMMS...MOVING NORTHEAST AT 20
  MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES NORTHWEST OF NEW BOSTON BY 515 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN ARKANSAS AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3366 9436 3343 9422 3337 9463 3345 9469
TIME...MOT...LOC 2141Z 230DEG 17KT 3342 9463

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 2, 3:30 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 2, 3:30 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SAT MAY 2 2009

.DISCUSSION...
RICH MOISTURE WILL CONTINUE TO INTERACT WITH NEAR STATIONARY FRONT...
CURRENTLY LINED UP NEAR RED RIVER VALLEY BORDERING OK/TX...AND
SAGGING JUST SOUTH OF INTERSTATE 30 IN SW AR. NOT MUCH MOTION
EXPECTED WITH FRONT BY MIDNIGHT...EXCEPT FOR A PUSH ON WESTERN
PORTION TOWARD THE FTW AREA. TRAINING ACTIVITY WILL BRING AN
INCREASING THREAT OF FLOODING ACROSS AREAS ALONG AND NORTH OF
INTERSTATE30...WILL MAINTAIN FLOOD WATCH AS IS. WAVES ALONG
FRONT...AND AFTN WARMING INTO MID/UPPER 80S ACROSS WARM SECTOR...
SUGGEST STORM INTENSIFICATION EXPECTED INTO THE EVENING...WITH
EXPECTED MOISTENING IN LOW LVLS...AND PERHAPS SOME SHEAR ENHANCEMENT...
ESPECIALLY IN LOW LVLS NEAR FRONTAL BOUNDARY WHERE WAVES DEVELOP.
TRENDS DO NOT SUPPORT HIGH COVERAGE ACROSS NORTH LA...OR LOWER NE
TX...THROUGH AT LEAST THE EVENING...KEPT CHANCE POPS SOUTHERN
SECTIONS OVERNIGHT. ALSO LOWERED POPS FROM CATEGORICAL TO LIKELY COVERAGE...
AS GUIDANCE FOR MOST PART WELL BELOW CATEGORICAL...AND FORECAST SOUNDINGS
INDICATE DEEP MOISTURE...ALTHOUGH NOT QUITE SATURATED PROFILES.
ALSO TRANSITION OF TSTMS TO SHRA AFTER FRONTAL PASSAGE LATER
SUNDAY./VII/

&&

.AVIATION...
RADAR INDICATES SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE
NORTHERN HALF OF THE FOUR STATE AREA...RANGING FROM SPOTTY ALONG THE
INTERSTATE 20 CORRIDOR...TO WIDELY SCATTERED ACROSS PORTIONS OF
SOUTHWEST ARKANSAS. THIS CONVECTION WILL INTENSIFY AND SPREAD
THROUGH EARLY EVENING WITH THE SUPPORT OF AFTERNOON HEATING...WITH
PERIODS OF VERY HEAVY RAIN AND WINDS GUSTING TO 35KTS POSSIBLE IN
THE VICINITY OF THE STRONGER THUNDERSTORMS. EXPECT PERIODS OF HEAVY
RAIN TO TEMPORARILY REDUCE VISIBILITIES TO AS LOW AS A HALF
MILE...AND CEILINGS AS LOW AS 2KFT...ESPECIALLY AT DEQ AND TXK.

THUNDERSTORM ACTIVITY WILL INCREASE IN NORTHEAST TEXAS THIS EVENING
AS A LARGE THUNDERSTORM COMPLEX MOVES INTO THE AREA FROM NORTH
CENTRAL TEXAS. THESE STORMS WILL CAPABLE OF LARGE HAIL AND STRONG
WINDS...AFFECTING TYR AS EARLY AS 02/23Z...AND GGG...TXK...AND SHV
IN THE 03/00Z TO 03/04Z TIME FRAME.

THROUGH THE EARLY HOURS OF SUNDAY...STRONG SOUTHERLY FLOW WILL
RESULT IN ANOTHER ROUND OF LOW STRATUS ACROSS THE REGION...WITH CIGS
DEVELOPING AS LOW AS 6 HUNDRED FEET BY 03/08Z. WITH LESS SURFACE
HEATING...AND A CANOPY OF CIRRUS EXPECTED OVER THE REGION ON SUNDAY
MORNING AND AFTERNOON...STRATUS WILL TAKE LONGER TO LIFT OR
SCATTER...AND IS EXPECTED TO REMAIN ACROSS THE AREA PAST 18Z. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  77  58  76  60 /  60  70  40  10  10
MLU  68  79  59  74  58 /  50  70  50  20  10
DEQ  62  68  52  73  56 /  80  70  30  10  10
TXK  65  72  54  74  57 /  80  70  40  10  10
ELD  66  75  54  73  56 /  60  70  40  20  10
TYR  68  75  56  75  61 /  60  70  40  10  10
GGG  68  76  56  76  61 /  60  70  40  10  10
LFK  70  80  62  79  64 /  50  50  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124-125.

&&
Hazardous weather outlook, May 2, 12:00 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 2 2009

ARZ072-LAZ001-002-010-TXZ126-136>138-149>151-031100-
BOSSIER-CADDO-CHEROKEE-COLUMBIA-DE SOTO-GREGG-HARRISON-MARION-PANOLA-
RUSK-SMITH-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING THE AFTERNOON
HOURS...AS WARM...MOIST...AND UNSTABLE AIR COMBINE WITH UPPER
DISTURBANCES AND A COLD FRONT WRAPPING SOUTHEAST AROUND A SURFACE LOW
NEAR THE RED RIVER IN NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND
SOUTHEAST OKLAHOMA. THERE WILL BE A SLIGHT CHANCE FOR STORMS
TO BECOME SEVERE...PRODUCING MAINLY LARGE HAIL AND ISOLATED HIGH
AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL DURING THE
AFTERNOON...BUT MORE LIKELY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY
RAINFALL...AND STRONG TO SEVERE THUNDERSTORMS TO
BECOME WIDESPREAD INTO EARLY MONDAY BEFORE ENDING. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...BUT ISOLATED
TORNADOES WILL BE POSSIBLE. FLASH FLOODING WILL BE POSSIBLE WITH
RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A SHORT PERIOD OF TIME
WITH ISOLATED HIGHER AMOUNTS TO 4 INCHES BY EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS MAY BE NEEDED TONIGHT.

ARZ073-LAZ003>006-011>014-017>022-TXZ152-153-165>167-031100-
ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-GRANT-JACKSON-LA SALLE-LINCOLN-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND
NORTH CENTRAL LOUISIANA AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP
IN THE MOIST AND UNSTABLE ATMOSPHERE THAT IS CURRENTLY IN PLACE.
HOWEVER...WITH NO SURFACE BOUNDARIES TO ENHANCE LIFT...STORMS WILL
LIKELY REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY RAINFALL...
AND STRONG TO SEVERE THUNDERSTORMS TO BECOME WIDESPREAD INTO EARLY
MONDAY BEFORE ENDING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS...BUT ISOLATED TORNADOES WILL BE POSSIBLE. FLASH FLOODING
WILL BE POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME WITH ISOLATED HIGHER AMOUNTS TO 3 TO 4 INCHES BY EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT...
BUT MAY BE REQUIRED FOR SUNDAY.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-031100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AMPLE MOISTURE AND INSTABILITY WILL LEAD TO SHOWER AND THUNDERSTORM
DEVELOPMENT TODAY AND CARRY OVER THROUGH TONIGHT AS A COLD FRONT
WRAPPING AROUND SURFACE LOW PRESSURE MOVE OVER THE REGION.
SHOWERS PRODUCING LOCALLY HEAVY RAINFALL...TRAINING OVER THE SAME
AREAS...ALONG WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS...
PRODUCING DAMAGING WINDS AND LARGE HAIL...BY LATE IN THE AFTERNOON.
AN ISOLATED TORNADO WILL ALSO BE POSSIBLE OVERNIGHT. RAINFALL TOTALS
THROUGH LATE SUNDAY WILL BE 3 TO 5 INCHES WITH ISOLATED HIGHER
AMOUNTS TO NEAR 6 TO 7 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SURFACE LOW PRESSURE SYSTEM WILL BE MOVING INTO
SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND NORTHWEST
LOUISIANA BY SUNDAY WITH THE COLD FRONT WRAPPING SOUTHWEST
THROUGH EAST TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE
OCCURRING ALONG AND NEAR THE SYSTEM AS WELL AS IN WAKE OF BOUNDARY
AND LOW. THIS WILL PROLONG LOCALLY HEAVY RAINFALL AND A THREAT FOR
LARGE HAIL IN THE COLDER AIR. RAINFALL TOTALS INTO MONDAY WILL BE
4 TO 6 INCHES WITH ISOLATED HIGHER AMOUNTS TO JUST OVER 8 INCHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS COULD POSSIBLY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

VII

In the hours before

Special weather statement, May 2, 11:32 AM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 AM CDT SAT MAY 2 2009

OKZ077-021700-
MCCURTAIN-
1132 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL NOON CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...PLUNKETVILLE...
     SHERWOOD...SMITHVILLE AND WATSON...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES NORTH OF BROKEN BOW...OR 27 MILES
NORTHWEST OF DE QUEEN...MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

18
Special weather statement, May 2, 12:11 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 PM CDT SAT MAY 2 2009

ARZ050-051-021815-
HOWARD-SEVIER-
1211 PM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS AND UMPIRE...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GRANNIS...OR 13 MILES NORTH OF DE QUEEN...
MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IF THIS STORM INTENSIFIES FURTHER...A SEVERE THUNDERSTORM WARNING
MAY BE ISSUED.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:27 AM CDTFlash Flood WatchSHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more34 hr
May 2, 4:57 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Red River, Titus, Upshur, Wood48 min
May 2, 5:12 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris48 min
May 2, 5:21 PM CDTTornado WarningSHVRed River54 min
May 2, 5:23 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Gregg, Harrison and 6 more67 min
May 2, 5:42 PM CDTTornado WarningSHVBowie, Cass63 min
May 2, 5:59 PM CDTSevere Thunderstorm WarningSHVCass, Marion46 min
May 2, 6:03 PM CDTFlash Flood WarningSHVBowie, Red River117 min
May 2, 6:08 PM CDTTornado WarningSHVCass67 min
May 2, 6:10 PM CDTSevere Thunderstorm WarningSHVBowie65 min
May 2, 6:42 PM CDTFlash Flood WarningSHVBowie14 hr
May 2, 6:57 PM CDTFlash Flood WarningSHVBowie, Cass, Morris, Red River14 hr
May 2, 12:28 PM CDTSevere Thunderstorm WarningSHVHoward32 min
May 2, 4:00 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Nevada45 min
May 2, 6:16 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Miller59 min
May 2, 6:58 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada62 min

Nearby

Tornado Warnings in Texas, 2009Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.